Alert archive / California / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at May 6, 2016, 3:18 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 6, 2016, 12:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2016, 3:18 AM PDT (10:18 UTC)
- In effect from
- May 6, 2016, 12:00 PM PDT
- Expired
- May 6, 2016, 8:44 PM PDT
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WGUS66 KSGX 061018 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 318 AM PDT FRI MAY 6 2016 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EARLY EVENING... .A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EARLY EVENING. BANDS OF HEAVIER SHOWERS AND ISOLATED THUNDERSTORM COULD CAUSE LOCAL SMALL STREAM FLOODING WITH ISOLATED FLASH FLOODING POSSIBLE. CAZ055-056-058-060>062-065-062145- /O.NEW.KSGX.FF.A.0004.160506T1900Z-160507T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- SAN GORGONIO PASS NEAR BANNING- 318 AM PDT FRI MAY 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS AND SAN GORGONIO PASS NEAR BANNING. * FROM NOON PDT TODAY THROUGH THIS EVENING * A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WITH LOCALLY HEAVY RAINFALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 17
2 follow-up statements
288 WGUS66 KSGX 062053 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 153 PM PDT FRI MAY 6 2016 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING... .A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS EVENING. BANDS OF HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS COULD CAUSE AREAS OF SMALL STREAM FLOODING AND ISOLATED FLASH FLOODING REPORTS. CAZ055-056-058-060>062-065-070400- /O.CON.KSGX.FF.A.0004.000000T0000Z-160507T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- SAN GORGONIO PASS NEAR BANNING- 153 PM PDT FRI MAY 6 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS... SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS AND SAN GORGONIO PASS NEAR BANNING. * UNTIL 9 PM PDT THIS EVENING * A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH EARLY EVENING WITH AREAS OF HEAVY RAIN AT TIMES. * POOR DRAINAGE AND LOW WATER CROSSINGS WILL BE MOST SUSCEPTIBLE TO POSSIBLE FLASH FLOODING...AS WELL AS PREVIOUS FIRE BURN SCARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JMB WEATHER.GOV/SANDIEGO
497 WGUS66 KSGX 070344 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 844 PM PDT FRI MAY 6 2016 CAZ055-056-058-060>062-065-070445- /O.CAN.KSGX.FF.A.0004.000000T0000Z-160507T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- SAN GORGONIO PASS NEAR BANNING- 844 PM PDT FRI MAY 6 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS ENDED. $$ GREGORIA
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at May 5, 9:10 PM PDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 5, 9:10 PM PDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PDT THU MAY 5 2016
...ISOLATED THUNDERSTORMS COULD DEVELOP AND MOVE ONSHORE THE
COAST OVERNIGHT...
.UPDATE...
NICE UPPER LOW SPINNING VIGOROUSLY OFF THE COAST IS POISED TO
MOVE INLAND OVER THE NEXT 24 HR. THIS WILL DELIVER A BOUT OF
SHOWERS AND POTENTIAL THUNDERSTORMS TO SO CAL. TSTORM ACTIVITY
WANED THIS EVENING ON THE SOUTHERN PORTION OF THIS UPPER LOW...
BUT IR SATELLITE IMAGERY IS SHOWING CLOUD TOP COOLING TAKING
PLACE WITH A BROKEN BAND OF CONVECTIVE CELLS SOME 130 MILES SW OF
SAN DIEGO...MOVING NORTHEAST. THESE COULD STRENGTHEN INTO TSTORMS
OVERNIGHT AND MOVE ONSHORE IMPACTING THE COAST AFTER MIDNIGHT.
THE SAN DIEGO SOUNDING THIS EVENING SHOWS THAT A DRASTIC CHANGE IN
THE ATMOSPHERE HAS TAKEN PLACE SINCE THIS MORNING. THE LOW LEVEL
CAP HAS ERODED COMPLETELY. THE H5 TEMP COOLED SIGNIFICANTLY...FROM
-14.1C THIS MORNING TO -21.3C THIS EVENING. MOISTURE IS SIMILAR
BUT A SLIGHT INCREASE IS EXPECTED OVERNIGHT AS SPC MESONALYSIS
SHOWS SLIGHTLY HIGHER MOISTURE TO OUR WEST. SURFACE BASED CAPE
INCREASES TO THE WEST AS WELL...SO ISOLATED THUNDERSTORMS ARE
POSSIBLE TONIGHT WITH THE GREATEST TSTORM PROSPECTS FOR THE COAST
INTO THE INLAND VALLEYS...ESPECIALLY SAN DIEGO COUNTY.
SOME HI RES MODEL RUNS POINT TO LOCALIZED 1"+ RAINFALL AMOUNTS.
TIMING/PLACEMENT THOUGH A CHALLENGE...SO RADAR TRENDS WILL BE
CLOSELY MONITORED AS ANY LOCALIZED CONVECTIVE CELLS COULD LEAD TO
ISOLATED URBAN FLOODING.
PLEASE SEE PREVIOUS DISCUSSION BELOW FOR FORECAST DETAILS FROM
THE PREVIOUS SHIFT. /GREGORIA
&&
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING SHOWERS AT TIMES THROUGH THE
WEEKEND...WITH THE GREATEST CHANCES LATE TONIGHT AND FRIDAY WHEN A
FEW THUNDERSTORMS ARE POSSIBLE. LOCALLY STRONG GUSTY WINDS WILL
OCCUR IN THE MOUNTAINS AND DESERTS LATE THIS AFTERNOON AND TONIGHT.
DAYTIME TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH SUNDAY...THEN
HIGH PRESSURE ALOFT WILL MOVE IN FROM THE WEST AND BRING WARMER
WEATHER IN THE EARLY TO MIDDLE PARTS OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE STORM SYSTEM IS CURRENTLY AROUND 32N/124W AND IS SLOWLY MOVING
EAST. A VIGOROUS WAVE IS EVIDENT ON THE WATER VAPOR LOOP AROUND 120
DEGREES WEST...AND LIGHTNING HAS BEEN DETECTED PERIODICALLY WITH
CONVECTION ALONG THIS WAVE. MORE SIGNIFICANT PRECIP SHOULD START
THIS EVENING ALONG THE COAST...MOST LIKELY MID-EVENING...WITH A
GRADUAL INCREASE IN PRECIP ELSEWHERE OVERNIGHT. MODELS ARE TRENDING
A LITTLE FURTHER NORTH WITH THE PASSAGE OVER SO-CAL FRIDAY...WHICH
WOULD BE FAVORABLE FOR HIGHER PRECIPITATION TOTALS IN THE AREA WITH
THE SYSTEM. ALSO...A MODERATE SURFACE LOW...AROUND 1010-1013
MB...DEPENDING ON THE MODEL...WILL MOVE THROUGH THE COASTAL WATERS
FRIDAY MORNING. THERE SHOULD BE ENOUGH INSTABILITY...WITH 500 MB
TEMPS AS LOW AS AROUND -22 DEG C...AND UPWARD VERTICAL MOTION ALOFT
DUE TO DYNAMICS TO BRING A FEW THUNDERSTORMS. WITH SOME SURFACE
HEATING FRIDAY...THERE COULD BE ENOUGH UPWARD MOTION IN THE STORMS
FOR HAIL...AND HAIL DOES OCCASIONALLY OCCUR WITH CLOSED LOWS THIS
LATE IN THE SEASON. MOST LIKELY THE HAIL DIAMETERS WILL BE 1/2 INCH
OR LESS. RIGHT NOW...TOTAL RAINFALL AMOUNTS SHOULD BE AROUND ONE-
HALF INCH AT LOWER ELEVATIONS...BUT LOCALLY MORE WHERE CONVECTION
MOVES OVER. MOUNTAINS SHOULD HAVE AROUND ONE INCH...BUT AGAIN
LOCALLY MORE IN CONVECTION. SNOW LEVELS WILL MOSTLY BE AROUND OR
ABOVE 7000 FEET...SO THE AREAL EXTENT OF SNOW WILL BE SMALL...BUT A
FEW PLACES COULD GET SEVERAL INCHES. THE MAIN PART OF THE UPPER LOW
WILL MOVE NORTHEAST INTO SOUTHERN UTAH BY SATURDAY...BUT ANOTHER
LOBE OF THE LOW COULD SWING THROUGH SO-CAL AND THE COASTAL WATERS
FROM THE NORTH...THOUGH THE MAIN VORT MAX WITH THAT WILL MOSTLY TAKE
A PATH SOUTHWARD OFF THE COAST AND THEN EAST INTO NORTHERN BAJA.
STILL...SOME MOISTURE AND INSTABILITY SHOULD CONTINUE SHOWERS
SATURDAY...WITH SOME THUNDERSTORMS MAINLY OVER HIGHER TERRAIN. THE
LOW WILL MOSTLY BE EAST OF THE AREA SUNDAY...WITH ONLY A FEW SHOWERS
POSSIBLE THEN.
HIGH PRESSURE ALOFT WILL MOVE IN FROM THE WEST MOST OF NEXT WEEK AND
BRING WARMER WEATHER...WITH TEMPS A LITTLE ABOVE NORMAL INLAND BY
TUE OR WED. THERE WILL LIKELY BE A MARINE LAYER NEAR THE COAST
THOUGH...SO THE WARMUP WILL BE LESS PRONOUNCED THERE...AND THERE
WILL BE NIGHT/MORNING LOW CLOUDS.
&&
.AVIATION...
060400Z...COASTS/VALLEYS...BKN-OVC LAYERS 2500-6000 FT MSL AND -SHRA
AND ISOLATED TSRA THROUGH FRIDAY EVENING. BASES LOCALLY LOWERING TO
AROUND 1500 FT WITH 2-4SM VIS IN HEAVIER SHOWERS. SHOWERS WILL
GRADUALLY TAPER OFF LATE FRIDAY EVENING.
MOUNTAINS/DESERTS...SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING
OVERNIGHT AND CONTINUING INTO FRIDAY EVENING. VIS WILL BE REDUCED IN
HEAVIER SHOWERS AND COASTAL SLOPES OF THE MOUNTAINS WILL REMAIN
OBSCURED IN CLOUDS/PRECIP. SHOWER WILL GRADUALLY TAPER OFF LATE
FRIDAY EVENING.
&&
.MARINE...
910 PM...A PACIFIC STORM WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH LATE FRIDAY AFTERNOON. THESE STORMS COULD
PRODUCE CLOUD TO WATER LIGHTNING AND BRIEF GUSTY WINDS.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED SATURDAY THROUGH
TUESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 5 AM PDT FRIDAY FOR RIVERSIDE COUNTY
MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
MOUNTAINS-SAN GORGONIO PASS NEAR BANNING.
PZ...NONE.
&&
PUBLIC...GREGORIA
AVIATION/MARINE...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:27 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| May 6, 3:42 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
Nearby
Flash Flood Watches in California, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.